Alert archive / Kansas / Special Weather Statements in 2025

Special Weather Statement, NWS Topeka, KS

April 22, 2025Lyon County, Kansas

NWS Topeka, KS issued this special weather statement at Apr 22, 2025, 10:10 PM CDT for Lyon County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2025, 10:10 PM CDT (03:10 UTC)
Expired
Apr 22, 2025, 10:45 PM CDT
In force
35 min
Issued by
NWS Topeka, KS
Hail
0.88 in
Wind
50

County Lyon County, KS

The radar

The Topeka radar (KTWX), 53 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

318 
WWUS83 KTOP 230310
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
1010 PM CDT Tue Apr 22 2025
 
KSZ037-054-230345-
Lyon-Morris-
1010 PM CDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORRIS AND
NORTHWESTERN LYON COUNTIES THROUGH 1045 PM CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Strong City, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow 
         around unsecured objects. Hail damage to outdoor objects 
         and vegetation is possible.

Locations impacted include...
Americus, Dunlap, and Bushong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3852 9635 3852 9662 3854 9663 3869 9630
      3853 9617 3846 9635
TIME...MOT...LOC 0309Z 234DEG 32KT 3850 9649 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

Gargan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Apr 22, 6:36 PM CDT, 3 hours 34 minutes earlier. Its key messages:

  • -Scattered thunderstorms could develop (30-50% chance) this evening. A few storms could reach severe limits. -A similar setup could lead to more convection tomorrow afternoon. -A round of more widespread rainfall is expected later in the week before a brief break in precipitation chances late Friday/early Saturday.
Area forecast discussion, Apr 22, 6:36 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
636 PM CDT Tue Apr 22 2025

.KEY MESSAGES...

-Scattered thunderstorms could develop (30-50% chance) this evening.
 A few storms could reach severe limits.

-A similar setup could lead to more convection tomorrow afternoon.

-A round of more widespread rainfall is expected later in the
 week before a brief break in precipitation chances late
 Friday/early Saturday.

&&

.DISCUSSION...
Issued at 247 PM CDT Tue Apr 22 2025

Other than a few sprinkles across northern KS near a surface
boundary, conditions are dry and sunny this afternoon with
temperatures warming well into the 70s, even some low 80s in the
southern half of the forecast area today. Instability is
building south of the front this afternoon due to some theta-e
advection. This evening, there remains a chance (30-50%) for
scattered thunderstorm development south of the boundary,
however, there does not appear to be much in the way of upper
level support for more widespread, robust development. If storms
develop, a few could produce large hail and strong winds with
models agreeing on 1000 to 1500 J/kg of MLCAPE and around 30
kts of effective bulk shear.

A nocturnal LLJ may allow a few storms to continue into
tonight, but tomorrow becomes a bit more uncertain. Am thinking
the morning hours could be mainly dry south of I-70, with a
30-40% chance for showers/scattered storms in northern KS where
there may be some isentropic ascent. POPs then increase tomorrow
afternoon as a subtle shortwave rides through the southwest
flow pattern aloft. Storms tomorrow again look to be scattered
in coverage and could contain hail and strong winds with a
similar environmental setup to today. Rainfall amounts will
range quite a bit across the area through midweek, given the
convective nature of precipitation. Thunderstorms could produce
a quick half an inch where they occur, while some locations may
not see much of any rain until later this week.

A more notable mid-level wave looks to move over the central CONUS
on Thursday, leading to slightly higher confidence in more
widespread precipitation for the area, especially late in the day
when a surface low and cold front approach. Mean ensemble pwats are
around 1.2", which is above the 90th percentile of sounding
climatology. Thus, a round of moderate to heavy rainfall could
result. A brief break in precipitation chances will occur Friday
afternoon as high pressure moves in behind the aforementioned cold
front. A progressive pattern brings a more amplified trough axis
across the western CONUS late in the weekend, which will again
increase chances for rain and thunderstorms at that time.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 634 PM CDT Tue Apr 22 2025

Little has changed in the way of thunderstorm chances or
confidence with this forecast issuance. We continue to monitor
for storms developing in south central KS this evening where
confidence is higher. However, models haven't been very
consistent with storm evolution into northeast KS later tonight
and forcing for ascent is weaker in this area. Have maintained
the PROB30 mention at all TAF sites and timing from the previous
issuance is still reasonable. Think amending (if necessary) as
the scenario becomes clearer seems to be the sensible approach.
Otherwise, VFR conditions prevail with winds becoming lighter
from the SE to SSE. Storms may redevelop late in the period, but
confidence is too low for a mention at this point.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Teefey
AVIATION...Picha
Hazardous weather outlook, Apr 22, 2:52 PM CDT, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
252 PM CDT Tue Apr 22 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-232000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
252 PM CDT Tue Apr 22 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms could develop this evening and linger into
the overnight hours. A few storms may reach severe limits. Large
hail and damaging winds are the main hazards with these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Multiple rounds of rain and storms are expected Wednesday into early
Friday across the area. Periods of heavy rain capable of causing
flooding are possible, along with a low strong to severe storm
threat.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Apr 22, 8:04 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
804 PM CDT Tue Apr 22 2025

KSZ038-230130-
Wabaunsee-
804 PM CDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WABAUNSEE COUNTY
THROUGH 830 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Keene, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to outdoor
         objects and vegetation is possible.

Locations impacted include...
Maple Hill and Keene.

This includes Interstate 70 between mile markers 336 and 345.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3892 9615 3903 9622 3910 9601 3911 9600
      3911 9597 3910 9596 3900 9595 3895 9595
TIME...MOT...LOC 0103Z 251DEG 15KT 3898 9613

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Gargan
Local storm report, Apr 22, 9:23 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
923 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     Hail             Hope                    38.69N 97.08W
04/22/2025  M1.00 Inch       Dickinson          KS   Fire Dept/Rescue

&&

CP
Local storm report, Apr 22, 9:47 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
947 PM CDT Tue Apr 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     Hail             5 SE Minneapolis        39.06N 97.68W
04/22/2025  E1.50 Inch       Ottawa             KS   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&

CP
Special weather statement, Apr 22, 10:08 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
1008 PM CDT Tue Apr 22 2025

KSZ038-230345-
Wabaunsee-
1008 PM CDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WABAUNSEE COUNTY
THROUGH 1045 PM CDT...

At 1008 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Volland, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Eskridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3875 9637 3892 9641 3899 9610 3878 9601
TIME...MOT...LOC 0308Z 247DEG 14KT 3887 9631

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Gargan
Special weather statement, Apr 22, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1010 PM CDT Tue Apr 22 2025

KSZ037-054-230345-
Lyon-Morris-
1010 PM CDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MORRIS AND
NORTHWESTERN LYON COUNTIES THROUGH 1045 PM CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Strong City, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Americus, Dunlap, and Bushong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3852 9635 3852 9662 3854 9663 3869 9630
      3853 9617 3846 9635
TIME...MOT...LOC 0309Z 234DEG 32KT 3850 9649

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:04 PM CDTSpecial Weather StatementTOPWabaunsee26 min
Apr 22, 8:15 PM CDTSevere Thunderstorm WarningTOPOttawa30 min
Apr 22, 8:38 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa22 min
Apr 22, 8:56 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa34 min
Apr 22, 8:58 PM CDTSevere Thunderstorm WarningTOPOttawa32 min
Apr 22, 9:20 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris25 min
Apr 22, 9:29 PM CDTSevere Thunderstorm WarningTOPClay, Riley18 min
Apr 22, 9:38 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris37 min
Apr 22, 10:08 PM CDTSpecial Weather StatementTOPWabaunsee37 min
Apr 22, 10:16 PM CDTSpecial Weather StatementTOPDickinson29 min
Apr 22, 10:19 PM CDTSpecial Weather StatementTOPOttawa26 min
Apr 22, 10:30 PM CDTSpecial Weather StatementTOPLyon30 min
Apr 22, 10:34 PM CDTAreal Flood AdvisoryTOPDickinson, Morris3 hr
Apr 22, 10:46 PM CDTSpecial Weather StatementTOPDickinson29 min
Apr 22, 11:23 PM CDTSpecial Weather StatementTOPDickinson37 min
Apr 22, 11:27 PM CDTSpecial Weather StatementTOPDickinson33 min
Apr 23, 12:01 AM CDTSpecial Weather StatementTOPDickinson29 min
Apr 23, 1:17 AM CDTSpecial Weather StatementTOPShawnee, Wabaunsee28 min
Apr 23, 1:46 AM CDTSpecial Weather StatementTOPDouglas, Shawnee, Wabaunsee29 min
Apr 23, 2:16 AM CDTSpecial Weather StatementTOPDouglas, Shawnee, Wabaunsee29 min
Apr 23, 2:46 AM CDTSpecial Weather StatementTOPDouglas, Shawnee, Wabaunsee29 min
Apr 23, 3:20 AM CDTSpecial Weather StatementTOPDouglas, Shawnee55 min
Apr 23, 12:30 PM CDTSpecial Weather StatementTOPRiley30 min
Apr 23, 12:38 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley37 min
Apr 23, 1:18 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley27 min
Apr 23, 1:21 PM CDTSpecial Weather StatementTOPRiley24 min
Apr 23, 1:41 PM CDTSevere Thunderstorm WarningTOPPottawatomie23 min
Apr 23, 1:58 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington17 min
Apr 23, 2:01 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha44 min
Apr 23, 2:06 PM CDTFlash Flood WarningTOPMarshall, Riley3 hr
Apr 23, 2:43 PM CDTSevere Thunderstorm WarningTOPWashington47 min
Apr 23, 2:57 PM CDTSpecial Weather StatementTOPPottawatomie33 min
Apr 23, 3:17 PM CDTSpecial Weather StatementTOPJackson43 min
Apr 23, 3:24 PM CDTSevere Thunderstorm WarningTOPWashington24 min
Apr 23, 3:47 PM CDTSpecial Weather StatementTOPJefferson43 min
Apr 23, 3:49 PM CDTSpecial Weather StatementTOPJackson41 min
Apr 23, 3:51 PM CDTSpecial Weather StatementTOPJackson39 min
Apr 23, 4:00 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie30 min
Apr 23, 4:01 PM CDTFlash Flood WarningTOPJackson, Nemaha4 hr
Apr 23, 4:07 PM CDTSpecial Weather StatementTOPWabaunsee38 min
Apr 23, 4:19 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee41 min
Apr 23, 4:21 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee39 min
Apr 23, 4:50 PM CDTTornado WarningTOPJackson, Jefferson, Shawnee25 min
Apr 23, 4:56 PM CDTSpecial Weather StatementTOPShawnee49 min
Apr 23, 4:59 PM CDTSpecial Weather StatementTOPDouglas46 min
Apr 23, 5:11 PM CDTSpecial Weather StatementTOPJefferson49 min
Apr 23, 5:17 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee28 min
Apr 23, 5:40 PM CDTSpecial Weather StatementTOPOsage35 min
Apr 23, 5:47 PM CDTSpecial Weather StatementTOPShawnee43 min
Apr 23, 5:51 PM CDTAreal Flood AdvisoryTOPShawnee114 min
Apr 23, 5:57 PM CDTSevere Thunderstorm WarningTOPOsage18 min
Apr 23, 6:10 PM CDTSpecial Weather StatementTOPDouglas50 min
Apr 23, 6:13 PM CDTSevere Thunderstorm WarningTOPOsage32 min
Apr 23, 6:26 PM CDTSpecial Weather StatementTOPOsage49 min
Apr 23, 6:31 PM CDTSevere Thunderstorm WarningTOPOsage29 min
Apr 23, 6:44 PM CDTFlash Flood WarningTOPOsage4 hr

Nearby

Special Weather Statements in Kansas, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.